Georgia, 2015Damaging Winds and Lightning Strike in Georgia, August 6, 2015
August 6, 2015 · NWS CHS · 8 events in 4 counties and zones
An inland trough of low pressure and a destabilizing atmosphere in wake of earlier convection led to additional showers and thunderstorms that shifted into parts of southeast Georgia. Several of these thunderstorms became strong to severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An inland trough of low pressure and a destabilizing atmosphere in wake of earlier convection led to additional showers and thunderstorms that shifted into parts of southeast Georgia. Several of these thunderstorms became strong to severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 1:05 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 6, 1:05 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT THU AUG 6 2015
.SYNOPSIS...
AN INLAND TROUGH WILL PERSIST THROUGH FRIDAY. A COLD FRONT WILL
DROP THROUGH THE AREA FRIDAY NIGHT WITH HIGH PRESSURE BUILDING IN
FROM THE NORTH SATURDAY INTO SUNDAY. ANOTHER FRONT WILL APPROACH
TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY THIS AFTERNOON...THE SOUTH GEORGIA SHORTWAVE HAS CONTINUED
PROGRESSING EASTWARD AND IS NOW HELPING TO KICK OF NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. MUCH
OF THE ACTIVITY HAS NOW ALIGNED ALONG AND EAST OF I-95 AND IS
MOVING AT ABOUT 20 KNOTS. GIVEN THAT WE HAVE SO MUCH COVERAGE THIS
EARLY...THE SEVERE THREAT IS EXPECTED TO BE LOWER THROUGH THE REST
OF THE AFTERNOON WITHIN SOME WAKE SUBSIDENCE OF THE SHORTWAVE
ALOFT. A FEW OF THE STORMS HAVE ORGANIZED ENOUGH TO PRODUCE 35-40
KNOT WINDS ON BASE VELOCITY...BUT SO FAR UPDRAFT STRENGTH HASN/T
BEEN ENOUGH TO GENERATE ANY STORMS THAT ARE EVEN MARGINALLY
SEVERE. POPS HAVE BEEN ADJUSTED BASED ON CURRENT RADAR TRENDS.
TONIGHT...THE MID AND UPPER LEVEL TROUGH AXIS WILL APPROACH AND
POTENTIALLY SHIFT OVER THE REGION AS THE NIGHT PROGRESSES. THERE
COULD BE SOMEWHAT OF A LULL IN THE CONVECTION THIS EVENING...BUT
AS A SHORT WAVE DISTURBANCE SHIFTS TOWARD THE AREA AHEAD OF THE
UPPER TROUGH AXIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
REDEVELOP ACROSS THE AREA OVERNIGHT. EXTENSIVE CLOUD COVER AND
PERSISTENT SOUTHWEST FLOW SHOULD HOLD LOWS IN THE MID 70S MOST
AREAS.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
UPPER SHORTWAVE ENERGY WILL GRADUALLY SHIFT OFF THE COAST DURING THE
DAY FRIDAY. THE SURFACE FRONT WILL LINGER ACROSS THE AREA IN THE
MORNING...EVENTUALLY SHIFTING OFFSHORE LATE IN THE DAY. PLENTY OF
MOISTURE WILL REMAIN OVER THE AREA DURING THE DAY WITH PWATS
REMAINING CLOSE TO 2". SCATTERED TO NUMEROUS SHOWERS AND TSTMS WILL
LIKELY PERSIST DURING THE DAY THOUGH THE BEST COVERAGE WILL SHIFT
OVER THE WATERS CLOSER TO THE PASSING FRONT. CANNOT RULE OUT A FEW
STRONG OR SEVERE TSTMS LATER IN THE DAY ACROSS SOUTHEAST GA AND
EXTREME COASTAL SC AS CAPES SURGE TO 1500-2000 J/KG AND 25-30 KT OF
BULK SHEAR SETS UP. HIGHS WILL RANGE FROM UPPER 80S TO AROUND 91F.
DRIER AIR WILL SHIFT IN FROM THE NW FRIDAY NIGHT AND SATURDAY AS
HIGH PRESSURE BRIEFLY BUILDS IN. RAIN CHANCES LOOK FAIRLY LOW
SATURDAY INTO SUNDAY THOUGH WE CANNOT RULE OUT ISOLATED CONVECTION
DUE TO A WEAK LATE-DAY SEA BREEZE AND WEAK UPPER SHORTWAVE ENERGY
CONTINUING TO DROP THROUGH. HIGHS WILL BE IN THE LOWER 90S AWAY FROM
THE COAST WITH HIGHEST READINGS FAR INLAND.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ANOTHER CLUSTER OF UPPER SHORTWAVES WILL AFFECT THE AREA DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK. A COLD FRONT IS EXPECTED TO DROP
INTO THE AREA TUESDAY AND PERSIST INTO WEDNESDAY...EVENTUALLY
DISSIPATING OR SHIFTING SOUTHEAST. CONVECTION ON MONDAY LOOKS MORE
ISOLATED DUE TO LINGERING DRIER AIR. BETTER COVERAGE OF SHOWERS AND
TSTMS ANTICIPATED TUESDAY THROUGH THURSDAY DUE TO DEEP SUBTROPICAL
MOISTURE AND THE STALLED FRONT NEARBY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE BIGGEST NEAR TERM CONCERN IS THE POTENTIAL FOR THUNDERSTORMS
AT THE TERMINALS. AT KSAV...THUNDERSTORMS ARE IN THE VICINITY AND
WILL BE PUSHING OFF TO THE EAST IN THE NEXT HOUR OR SO. AFTER 19Z
THE THUNDERSTORM THREAT WILL DIMINISH SIGNIFICANTLY. AT
KCHS...STORMS ARE STARTING TO MOVE IN AND WILL BE IN THE VICINITY
WITHIN THE HOUR. HAVE TEMPO/D IN IFR THUNDERSTORM CONDITIONS
BETWEEN 19-21Z. THESE STORMS WILL LIKELY ALSO PRODUCE WIND GUSTS
IN THE 25-30 KT RANGE. THE REST OF THE AFTERNOON SHOULD BE PRETTY
QUIET AT BOTH SITES AS THE ONGOING STORMS HELP TO STABILIZE THE
ATMOSPHERE. THERE ARE NO CONCERNS UNTIL LATE TONIGHT WHEN MORE
SHOWERS/STORMS ARE EXPECTED TO APPROACH FROM THE NORTHWEST. THE
BEST CHANCE FOR IMPACTS WILL BE AT KCHS...BUT HAVE KEPT THE
FORECAST WITH A SHOWER MENTION AND VFR. ALSO SOME POTENTIAL FOR
STRATUS DEVELOPMENT AROUND DAY BREAK. MORE SHOWERS AND STORMS ARE
EXPECTED STARTING IN THE LATE FRIDAY MORNING HOURS.
EXTENDED AVIATION OUTLOOK...BRIEF REDUCTIONS IN CEILING AND/OR
VISIBILITY IN SHOWERS AND TSTMS ESPECIALLY FRIDAY AND TUESDAY.
&&
.MARINE...
SOUTHWEST FLOW WILL STRENGTHEN OVER THE WATERS AS A LOW-LEVEL JET
DEVELOPS AHEAD OF A DEEPENING UPPER LEVEL TROUGH APPROACHING FROM
THE WEST TODAY AND TONIGHT. WINDS COULD REACH UPWARDS OF 15-20 KT
OVER PORTIONS OF THE SOUTH CAROLINA NEAR SHORE WATERS BY THIS
AFTERNOON...WITH WINDS STRENGTHENING THROUGHOUT THE WATERS TONIGHT
WITH SOME NOCTURNAL SURGING OCCURRING. IT IS POSSIBLE THAT WINDS
COULD REACH SMALL CRAFT ADVISORY CRITERIA TONIGHT OVER THE SOUTH
CAROLINA NEAR SHORE AND OUTER GEORGIA WATERS...BUT NOT ENOUGH
CONFIDENCE TO HOIST A SMALL CRAFT ADVISORY AT THIS TIME. SEAS
SHOULD BUILD TO 2-4 FT NEAR SHORE WATERS AND 3-5 FT OUTER GEORGIA
WATERS BY LATE TONIGHT GIVEN THE STRENGTHENING SOUTHWEST FLOW.
AN ENHANCED SW FLOW WILL SETUP ON FRIDAY AHEAD OF AN APPROACHING
COLD FRONT. THE STRONGEST WINDS WILL OCCUR DURING THE AFTERNOON AND
EVENING AS A 30-35 KT 925 MB JET DROPS OVER THE WATERS. WE MAY SEE
SOME 25 KT WIND GUSTS OVER THE CHARLESTON COUNTY NEARSHORE WATERS
LATE IN THE DAY...AT SOME POINT REQUIRING A SMALL CRAFT ADVISORY.
THE SEA BREEZE WILL BRING 15-20 KT WINDS TO COASTAL AREAS INCLUDING
CHARLESTON HARBOR. WINDS WILL QUICKLY DROP OFF FRIDAY NIGHT AND
REMAIN QUITE WEAK THROUGH MONDAY AS WEAK HIGH PRESSURE SETTLES OVER
THE WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...BSH/JAQ/JRL
MARINE...JAQ/JRL
Hazardous weather outlook, Aug 6, 3:41 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
441 AM EDT THU AUG 6 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
441 AM EDT THU AUG 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 12:54 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 PM EDT THU AUG 6 2015
SCZ043-048-049-061830-
BEAUFORT SC-COASTAL COLLETON SC-BEAUFORT SC-INLAND COLLETON SC-
154 PM EDT THU AUG 6 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND BEAUFORT
COUNTIES UNTIL 230 PM EDT...
AT 154 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YEMASSEE...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YEMASSEE...POCOTALIGO...ASHEPOO...RITTER...SHELDON...
HENDERSONVILLE...WHITE HALL AND GARDENS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3267 8043 3257 8081 3267 8087 3271 8083
3272 8085 3275 8086 3287 8063
TIME...MOT...LOC 1754Z 242DEG 22KT 3269 8078Special weather statement, Aug 6, 1:15 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT THU AUG 6 2015
SCZ043-044-049-050-061845-
CHARLESTON SC-COASTAL COLLETON SC-CHARLESTON SC-INLAND COLLETON SC-
DORCHESTER SC-
215 PM EDT THU AUG 6 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND DORCHESTER COUNTIES UNTIL 245 PM EDT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WALTERBORO TO NEAR BENNETTS
POINT...AND MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO...GIVHANS FERRY STATE PARK...HOLLYWOOD...RAVENEL...
MEGGETT...COTTAGEVILLE...ROUND O AND YONGES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3263 8009 3257 8039 3256 8039 3255 8042
3253 8052 3297 8069 3307 8031
TIME...MOT...LOC 1815Z 239DEG 16KT 3292 8064 3260 8051Lightning, Chatham
- When
- August 6, 1:16 PM EST to 1:17 PM EST
- Where
- Chatham County, 2.44 mi ENE of Burroughs
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.990, -81.210
The media relayed a report of a house fire due to a lightning strike in the 100 block of Sugar Mill Drive.
Thunderstorm Wind, Jenkins
- When
- August 6, 4:42 PM EST to 4:43 PM EST
- Where
- Jenkins County, 2.98 mi ENE of Perkins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.910, -81.900
The Jenkins County Fire and Rescue reported trees and power lines down on Perkins-Greenfork Road.
Thunderstorm Wind, Bulloch
- When
- August 6, 5:13 PM EST to 5:14 PM EST
- Where
- Bulloch County, 1.5 mi SSW of Aaron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.550, -81.990
A tree was reported down near the intersection of Highway 80 and Aaron Station Road.
Thunderstorm Wind, Screven
- When
- August 6, 5:20 PM EST to 5:21 PM EST
- Where
- Screven County, 2.98 mi ESE of Bascom
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.820, -81.620
Law enforcement reported a tree down on Highway 24 a few miles from Blue Springs.
Thunderstorm Wind, Screven
- When
- August 6, 5:34 PM EST to 5:35 PM EST
- Where
- Screven County, 0.9 mi SE of Woodcliff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.720, -81.740
A tree was reported down on Stoopto Road.
Thunderstorm Wind, Screven
- When
- August 6, 5:35 PM EST to 5:36 PM EST
- Where
- Screven County, 2.33 mi W of Capitolo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -81.640
Law enforcement reported a tree down near the intersection of Captola Road and Halcyondale Road.
Thunderstorm Wind, Bulloch
- When
- August 6, 5:37 PM EST to 5:38 PM EST
- Where
- Bulloch County, 2.07 mi N of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.480, -81.780
The Bulloch County 911 Call Center reported power lines down onto a structure along the 100 block of Montgomery Drive.
Thunderstorm Wind, Screven
- When
- August 6, 5:46 PM EST to 5:47 PM EST
- Where
- Screven County, 0.9 mi NW of Newington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.590, -81.510
A tree was reported down near the intersection of Sweetgum Street and Oliver Highway.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in California, August 6, 20152 injured · $18 million · EF1 · 2 events
- Heat in Texas, August 6, 20151 death · 1 event
- Tornadoes and Hail in Minnesota, August 6, 2015$610,000 · EF1 · 16 events
- Flash Flood and Damaging Winds in Georgia, August 6, 2015$338,000 · 75 kt wind · 24 events
- Tornadoes and Damaging Winds in Alabama, August 6, 20157 injured · EF1 · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 6, 2015$113,000 · 60 kt wind · 31 events
- Tornadoes and Hail in South Dakota, August 6, 2015$100,000 · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, August 6 to 7, 20151 injured · $31,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, August 6, 2015$53,000 · 1.25 in hail · 4 events
- Flash Flooding and Damaging Winds in North Carolina, August 6, 2015$36,000 · 53 kt wind · 7 events
- Damaging Winds in Arizona, August 6, 2015$40,000 · 70 kt wind · 2 events
- Hail in Kansas, August 6, 2015$25,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592792, 592793, 592794, 592795, 592796, 592797, 592798, 592799.